Skip to main content

Heparin-Induced Thrombocytopenia

Tipsuda Junsanto-Bahri, MD and Maria A. Pino, PhD, MS, RpH Reviewed 06/2019
 


BASICS

DESCRIPTION

  • A life-threatening complication of heparin use

    • Minimum platelet count falls between 30% and 50% from baseline.

  • Antibody-mediated prothrombotic disorder initiated by heparin administrat...

DIAGNOSIS

  • Nonimmune heparin-associated thrombocytopenia (HIT): asymptomatic drop in platelet count

  • HITT: thrombocytopenia or thrombosis with the presence of heparin-dependent antibodies

    • The foundation f...

TREATMENT

Treatment is by prompt withdrawal of heparin and replacement with a suitable alternative anticoagulant. 

GENERAL MEASURES

  • Discontinue all heparin products, including flushes and heparin-coated...

ONGOING CARE

FOLLOW-UP RECOMMENDATIONS

  • The transition period of anticoagulation with a DTI and warfarin in patients with HIT can be problematic.

  • The INR while administering both a DTI and warfarin shoul...

REFERENCES

1
Salter BS, Weiner MM, Trinh MA, et al. Heparin-induced thrombocytopenia: a comprehensive clinical review. J Am Coll Cardiol.  2016;67(21):2519–2522. [View Abstract on OvidMedline]
2
Cuk...

ADDITIONAL READING

  • Onwuemene O, Arepally G. Heparin-induced thrombocytopenia: research and clinical updates. Hematology Am Soc Hematol Educ Program.  2016;2016(1):262–268. [View Abstract on OvidM...

CODES

ICD10

D75.82 Heparin induced thrombocytopenia (HIT) 

ICD9

289.84 Heparin-induced thrombocytopenia (HIT) 

SNOMED

  • 73397007 Heparin-induced thrombocytopenia (disorder)

  • 111588002 Heparin-induced thrombocy...

CLINICAL PEARLS

  • Heparin exposure through virtually any preparation (including LMWH), any dose, or any route can cause HITT, a life-threatening condition which is associated with severe and extensive t...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×